Tornadoes · United States · Alabama · 2008

EF2 tornado, Mattawana to Oneonta Robbins Arpt, Alabama, March 15, 2008

From Mattawana to Oneonta Robbins Arpt, this EF2 tornado ran 6.0 miles across Blount County on March 15, 2008, touching down at 9:47 AM CDT and reaching 675 yards wide. It killed nobody, and did $960,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 15, 2008
Touchdown
9:47 AM CDT (14:47 UTC)
Lifted
9:57 AM CDT (14:57 UTC)
On the ground
10 minutes
Path length
6.0 miles (9.7 km)
Path width
675 yards (617 m)
Deaths
0
Injuries
0
Property damage
$960,000
County
Blount County
Touchdown point
33.872, -86.446
Lift-off point
33.914, -86.354
Record number
0803150847-01

What the Weather Service recorded

An upper level disturbance, and a developing surface low and associated cold front, caused several rounds of strong to severe thunderstorms across central Alabama.

The tornado touched down just east of CR-27, about 5 miles south-southeast of Oneonta. It then moved north of River Road, through the Highland Lake community, and across CR-29 near the Appalachian Community. The Appalachian School property sustained damage, but the school was spared any significant damage. The tornado continued northeastward and strengthened as it nearly paralleled CR-12, before lifting just north of the intersection of CR-12 and US-231. Along the entire path, several hundred trees were either snapped off or were uprooted. A few dozen chicken houses were damaged and many were destroyed. Many outbuildings, garages, and sheds were destroyed. At least 25 homes sustained major damage, and another few dozen received minor damage. At least one mobile home was destroyed and a few more were damaged. At least 6 cows and hundreds of chickens were killed by flying debris. In some instances, the roof debris from damaged structures was blown over one half mile downstream. A few feed silos were tipped over and one rolled at least one half mile.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS BMX issued a tornado warning for this county at 14:46 UTC, 1 minute before the tornado touched down, in force until 15:15 UTC.

The county was under a severe thunderstorm watch, issued at 12:05 UTC and running to 16:00 UTC.

Issued (UTC)ExpiredProductOffice
05:58 UTC09:38 UTCSevere Thunderstorm WatchBMX
07:34 UTC08:15 UTCSevere Thunderstorm WarningBMX
07:52 UTC08:30 UTCSevere Thunderstorm WarningBMX
08:01 UTC08:30 UTCSevere Thunderstorm WarningBMX
12:05 UTC16:00 UTCSevere Thunderstorm WatchBMX
14:00 UTC00:00 UTCLake Wind AdvisoryBMX
14:16 UTC15:15 UTCSevere Thunderstorm WarningBMX
14:46 UTC15:15 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 12:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 15, 7:30 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 15, 7:30 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT SAT MAR 15 2008

.MESOSCALE DISCUSSION.

ANOTHER MESOSCALE COMPLEX CURRENTLY LOCATED NEAR THE ALABAMA
MISSISSIPPI BORDER WILL AFFECT THE EXTREME COUNTIES IN THE NORTHERN
CWA.  THE NUMERICAL MODELS ARE HAVING SOME DIFFICULTY...AS PER
TYPICAL...WITH GENERATING AND ADVECTING THESE FEATURES...SO SOME
MODEL OUTPUT COULD BE UNDERPLAYING EVENTS OF THIS MORNING.  WILL
WAIT TO SEE IF THE HOURLY 13 KM RUC CAN HANDLE ONGOING EVENTS.  MAIN
CONCERN AT THIS HOUR IS ANY REDEVELOPMENT ON THE SOUTH SIDE OR THE
POSSIBILITY OF BACKFILLING CONVECTION.  BEGINNING TO SEE THAT TAKE
PLACE NOW AS CONVECTION IS FIRING ON THE SOUTH SIDE OF THE COMPLEX.
THIS HAS PROMPTED THE WATCH AREA THE HAVE BEEN PLACED EARLIER THIS
MORNING UNTIL MID MORNING.

REALLY IMPOSSIBLE FOR NUMERICAL GUIDANCE...EVEN FOR NONHYDROSTATIC
MODELS...TO GENERATE THOSE MESO DETAILS.  ALSO A BIT CONCERNED ABOUT
THE INTENSITY OF THE SURFACE LOW AS IT RIDES JUST TO OUR NORTHWEST.
IF THE LOW BOMBS OUT...THE SURFACE WINDS WILL BACK SUFFICIENTLY TO
CREATE AN ENHANCED AREA OF HELICITY ACROSS THE NORTHERN COUNTIES FOR
LATER THIS AFTERNOON.  THIS COUPLED WITH HIGHER CAPES COULD LEAD TO
A MINI OUTBREAK OF SUPERCELLULAR STORMS IN THE DAYTIME HEATING.
SAYING ALL THIS WITH LITTLE REGARD TO WARM AIR ALOFT THAT WILL BE
STREAMING IN FROM THE SOUTHWEST.  WE WILL BE AT THE MERCY OF
NUMERICAL AND LAPS GUIDANCE TO PLACE THAT WARM AIR CAP CORRECTLY.
THAT WILL BE A SHOW STOPPER ESPECIALLY SOUTH.  A GOOD INDICATION
WILL BE WATCHING THE AREAS OF NONCONCECTIVE CU...BUT WE WILL NOT
HAVE THAT LUXURY UNTIL LATER THIS MORNING.  WE WILL ALSO BE DOING AN
18Z UPPER AIR RELEASE TO HELP WITH INITIALIZING EVENTS FOR
LATER...ESPECIALLY UPSTREAM OF BMX.

17/KLAWS

&&

.AVIATION...12Z TAF DISCUSSION.

NEW COMPLEX OF THUNDERSTORMS MOVING ACROSS NORTHERN AL MAY AFFECT
KANB AROUND 14-15Z. STRONG SURFACE LOW PRESSURE IN MS EARLY THIS
MORNING WILL PRODUCE STRONG SOUTHERLY WINDS GUSTING OVER 20 KTS
UNTIL 00Z.  IN ADDITION...MOISTURE WILL BE ON INCREASE AND DRAW MVFR
SC ACROSS THE REGION.  BREAKS IN CLOUDS AND MIXING WILL SEE CIGS
INCREASE TO NEAR 3 KFT AROUND 15Z AND THEN VFR AFTER 20Z.  HARD TO
PINPOINT EXACT LOCATIONS OF STORM REDEVELOPMENT OUTSIDE OF KANB AND
WILL LEAVE OUT OF FORECASTS AT THIS TIME.

STEFKOVICH

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY TODAY FROM 9 AM UNTIL 7 PM FOR ALL ZONES AND
COUNTIES.

&&
Hazardous weather outlook, Mar 15, 6:10 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SAT MAR 15 2008

ALZ011>015-017>050-161010-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
610 AM CDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ALONG AND NORTH OF A
VERNON...JASPER...ONEONTA...GADSDEN...CENTRE LINE.  THE MAIN THREATS
WILL BE DAMAGING LARGE HAIL AND STRAIGHT LINE WINDS.  SEVERE
THUNDERSTORMS ARE POSSIBLE FROM NOON UNTIL 6 PM FOR AREAS ALONG AND
NORTH OF A VERNON...CHILTON...PHENIX CITY LINE.  LARGE HAIL AND
DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE...ESPECIALLY EAST
OF INTERSTATE 65 AND NORTH OF INTERSTATE 85.

A LAKE WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL
7 PM FOR SUSTAINED SOUTH WINDS FROM 15 TO 20 MPH...WITH GUSTS OVER
20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE TUESDAY NIGHT AND
WEDNESDAY. AT THIS TIME THERE IS A POTENTIAL FOR ANOTHER ROUND OF
SEVERE WEATHER. UNCERTAINTY REMAINS WITH TIMING AND STRENGTH OF THIS
SYSTEM. STAY TUNED TO LATER FORECASTS AS THIS SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SOME STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH 6 PM.

STEFKOVICH

In the hours before

Local storm report, Mar 15, 6:02 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HAIL             LINEVILLE               33.31N 85.75W
03/15/2008  M0.50 INCH       CLAY               AL   EMERGENCY MNGR

&&

GGOGGINS
Local storm report, Mar 15, 6:05 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     TSTM WND GST     LINEVILLE               33.31N 85.75W
03/15/2008  M51 MPH          CLAY               AL   EMERGENCY MNGR

&&

GGOGGINS
Local storm report, Mar 15, 6:10 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     HAIL             LINEVILLE               33.31N 85.75W
03/15/2008  M0.50 INCH       CLAY               AL   EMERGENCY MNGR

&&

GGOGGINS
Local storm report, Mar 15, 6:58 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     3 NE ASHLAND            33.30N 85.80W
03/15/2008                   CLAY               AL   EMERGENCY MNGR

            CLAY COUNTY EMA REPORTS COLLAPSE OF AN AIRCRAFT HANGAR
            WITH DEBRIS BLOWN 100-150 YDS.

&&

GGOGGINS
Local storm report, Mar 15, 7:10 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             MILLPORT                33.56N 88.08W
03/15/2008  E1.75 INCH       LAMAR              AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN THE CITY OF MILLPORT.

0145 AM     HAIL             1 S CARROLLTON          33.25N 88.10W
03/15/2008  E0.75 INCH       PICKENS            AL   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED ON STATE ROUTE 17 JUST SOUTH OF
            CARROLLTON.

0215 AM     HAIL             3 NW TUSCALOOSA         33.26N 87.57W
03/15/2008  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

0224 AM     HAIL             4 WNW DUNCANVILLE       33.08N 87.47W
03/15/2008  E0.88 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            HAIL UP TO NICKEL SIZE REPORTED ON BEAR CREEK ROAD.

0237 AM     HAIL             9 W HUEYTOWN            33.45N 87.16W
03/15/2008  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            QUARTER SIZED HAIL WAS REPORTED ON LOCK 17 ROAD NEAR
            PLEASANT GROVE.

0247 AM     HAIL             2 NE WOODSTOCK          33.22N 87.13W
03/15/2008  E0.50 INCH       BIBB               AL   AMATEUR RADIO

            DIME SIZED HAIL REPORTED IN THE GREEN POND COMMUNITY.

0255 AM     HAIL             4 W BIRMINGHAM          33.52N 86.86W
03/15/2008  E1.25 INCH       JEFFERSON          AL   PUBLIC

            HALF DOLLAR SIZED HAIL REPORTED ON I-20 BETWEEN EXIT 120
            AND ARKADELPHIA ROAD.

0256 AM     HAIL             3 NNW WARRIOR           33.85N 86.83W
03/15/2008  E0.50 INCH       BLOUNT             AL   AMATEUR RADIO

            REPORTED ON I-65 AT HIGHWAY 160.

0256 AM     HAIL             5 SSW BIRMINGHAM        33.46N 86.84W
03/15/2008  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

            REPORTED ON WEST OXMOOR ROAD.

0257 AM     TSTM WND DMG     5 NE WOODSTOCK          33.26N 87.08W
03/15/2008                   TUSCALOOSA         AL   AMATEUR RADIO

            LARGE TREE BLOWN DOWN JUST SOUTH OF BELLVIEW BAPTIST
            CHURCH.

0259 AM     HAIL             BIRMINGHAM              33.53N 86.80W
03/15/2008  E0.75 INCH       JEFFERSON          AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN DOWNTOWN BIRMINGHAM.

0300 AM     HAIL             2 NE HELENA             33.31N 86.82W
03/15/2008  E0.50 INCH       SHELBY             AL   AMATEUR RADIO

            REPORTED NEAR PELHAM HIGH SCHOOL.

0302 AM     HAIL             2 SSW CAHABA HEIGHTS    33.43N 86.74W
03/15/2008  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

            REPORTED AT I-459 AND CAHABA RIVER ROAD.

0305 AM     HAIL             3 WSW ALABASTER         33.21N 86.86W
03/15/2008  E1.50 INCH       SHELBY             AL   PUBLIC

            REPORTED IN MAYLENE.

0339 AM     HAIL             3 NNE ALABASTER         33.26N 86.80W
03/15/2008  E0.50 INCH       SHELBY             AL   AMATEUR RADIO

            REPORTED AT I-65 AND CR-11.

0347 AM     HAIL             5 S ALABASTER           33.15N 86.81W
03/15/2008  E1.00 INCH       SHELBY             AL   TRAINED SPOTTER

            QUARTER SIZED HAIL WAS REPORTED AT CR-22 AND CR-16 IN
            MONTEVALLO.

0349 AM     HAIL             3 S ALABASTER           33.18N 86.82W
03/15/2008  E1.00 INCH       SHELBY             AL   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED ON AL-119.

0350 AM     HAIL             4 SE ALABASTER          33.18N 86.78W
03/15/2008  E0.75 INCH       SHELBY             AL   NWS EMPLOYEE

            PENNY SIZED HAIL AT THE NWS OFFICE IN CALERA.

0400 AM     TSTM WND DMG     3 NE ASHLAND            33.30N 85.80W
03/15/2008                   CLAY               AL   EMERGENCY MNGR

            CLAY COUNTY EMA REPORTS COLLAPSE OF AN AIRCRAFT HANGAR
            WITH DEBRIS BLOWN 100-150 YDS.

0403 AM     HAIL             COLUMBIANA              33.18N 86.60W
03/15/2008  E1.00 INCH       SHELBY             AL   TRAINED SPOTTER

0406 AM     HAIL             LINEVILLE               33.31N 85.75W
03/15/2008  M0.50 INCH       CLAY               AL   EMERGENCY MNGR

0406 AM     TSTM WND GST     LINEVILLE               33.31N 85.75W
03/15/2008  M51.00 MPH       CLAY               AL   EMERGENCY MNGR

&&

GGOGGINS
Special weather statement, Mar 15, 8:58 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT SAT MAR 15 2008

ALZ015-151445-
WALKER-
858 AM CDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 945 AM CDT...

AT 856 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR JASPER...MOVING EAST AT 55
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNNS PARK.
  SIPSEY.
  EMPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
SATURDAY MORNING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

2.8 hours before the tornado, 87 km from the path. March 15, 2008.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1121 joules per kilogram, CIN -89, lifted condensation level 509 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 393 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
146 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
622 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

9.2 hours after it, 87 km from the path. March 16, 2008.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 52 joules per kilogram, CIN -13, lifted condensation level 1671 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
169 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Gadsden Municipal (Awos) (GAD), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
12:55 UTC57.253.60° 0 kt1003.4
13:15 UTC57.255.4100° 6 kt1002.4
13:35 UTC5955.4130° 8 kt1002
13:55 UTC60.855.4170° 5 kt1002.4
14:15 UTC62.657.2160° 6 kt1001.7
14:35 UTC62.657.2220° 8 kt1002.7VCTS
14:55 UTC62.659210° 3 kt1002.7TS
15:15 UTC60.859340° 12 kt181002.4TS
15:35 UTC60.857.2320° 9 kt161003.4TS
15:55 UTC5955.4270° 6 kt1003.7TS
16:15 UTC5955.4230° 4 kt1003.4VCTS
16:35 UTC60.857.20° 0 kt1003.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the touchdown began at 14:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
13:15 UTCTSTM WND DMGHokes BluffEtowah, ALTREES AND POWER LINES DOWN. ADDITIONAL TOWNSHIPS EFFECTED INCLDED COATES BEND, IVALEE, REAVES.
14:28 UTCHAIL 0.52 S AlbertvilleMarshall, ALDIME SIZE HAIL REPORTED BY HIGHWAY PATROL SOUTH OF ALBERTVILLE
14:50 UTCTSTM WND DMGHighland LakeBlount, ALPOSSIBLE TORNADO...DAMAGE IN THE VICINITY OF HIGHLAND LAKES.
14:50 UTCTORNADO 2Highland LakeBlount, ALSEVERAL HUNDRED TREES SNAPPED OFF OR UPROOTED. NUMEROUS CHICKEN HOUSES DESTROYED OR DAMAGED. SEVERAL DOZEN HOMES RECEIVED DAMAGE...4 WITH MAJOR DAMAGE. ONE MOBILE HOME DESTROYED. PATH LENGTH SIX MILES LONG.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 15, 2008

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 1510:50 AM CDTEF2Cherokee, AL3.650$75,000
March 1512:25 PM EDTEF3Polk, GA16.988022$7.5 million
March 152:44 PM EDTEF0Franklin, GA3.220
March 153:43 PM EDTEF0Abbeville, SC0.520
March 154:10 PM EDTEF0Fairfield, SC4.680
March 154:19 PM EDTEF2Elbert, GA8.0100$100,000
March 154:20 PM EDTEF1Kershaw, SC19.680
March 154:25 PM EDTEF3Newberry, SC27.51,3202$10,000
March 154:28 PM EDTEF0Lincoln, GA1.1110
March 154:30 PM EDTEF2Kershaw, SC23.0660
March 154:34 PM EDTEF1McCormick, SC11.5440
March 154:47 PM EDTEF1Chesterfield, SC7.0110$25,000
March 155:02 PM EDTEF2McCormick, SC32.7660
March 155:22 PM EDTEF2Kershaw, SC6.91,2302
March 155:33 PM EDTEF0Kershaw, SC0.5100
March 155:37 PM EDTEF0Aiken, SC0.5100
March 155:41 PM EDTEF2Lexington, SC8.3440
March 155:43 PM EDTEF1Richland, SC3.7660
March 155:48 PM EDTEF0McDuffie, GA4.6110
March 155:48 PM EDTEF0Dillon, SC1.475$50,000
March 155:53 PM EDTEF1Columbia, GA5.34402$140,000
March 156:10 PM EDTEF2Calhoun, SC24.4440
March 156:11 PM EDTEF0Edgefield, SC3.7220
March 156:15 PM EDTEF0Butts, GA4.4100$150,000
March 156:15 PM EDTEF2Jefferson, GA22.1880$500,000
March 156:16 PM EDTEF0Columbus, NC0.010
March 156:18 PM EDTEF2Aiken, SC25.51,760
March 156:25 PM EDTEF1Florence, SC13.41003$605,000
March 156:52 PM EDTEF2Lee, SC14.1440
March 156:54 PM EDTEF0Barnwell, SC0.6100
March 156:58 PM EDTEF1Clarendon, SC8.6220
March 157:05 PM EDTEF1Burke, GA15.2440$100,000
March 157:05 PM EDTEF1Bamberg, SC2.0220
March 157:12 PM EDTEF2Allendale, SC18.01,320$2.3 million
March 157:13 PM EDTEF0Horry, SC0.325$5,000
March 157:17 PM EDTEF1Williamsburg, SC2.575
March 157:25 PM EDTEF1Bamberg, SC3.8660
March 157:29 PM EDTEF3Orangeburg, SC10.11,320
March 157:36 PM EDTEF1Williamsburg, SC4.075$200,000
March 157:54 PM EDTEF0Georgetown, SC0.020
March 157:56 PM EDTEF1Pender, NC2.0100$2.0 million
March 158:08 PM EDTEF1Dorchester, SC2.240$218,000
March 158:25 PM EDTEF1Berkeley, SC0.61807$150,000
March 158:36 PM EDTEF1Berkeley, SC1.2135$200,000
March 159:34 PM EDTEF2Effingham, GA7.04405$1.5 million
March 159:44 PM EDTEF2Effingham, GA0.5100$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.